Florida, 2002

Flood in Florida, September 24, 2002

September 24, 2002 · NWS JAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 8:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 24, 8:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT TUE SEP 24 2002

PUBLIC...
WILL UPDATE FORECAST PACKAGE TO FRESHEN 1ST PERIOD...OTHERWISE
FORECAST APPEARS FINE.

HEAVY RAIN BANDS CONTINUE TO PUSH NORTHWEST OVER EXTREME NORTHERN
ST. JOHNS COUNTY AND DUVAL COUNTY WHERE AN URBAN AND SMALL STREAM
FLOOD ADVISORY IS IN EFFECT UNTIL 11 AM. CATEGORICAL POPS ARE IN
ORDER TODAY ACROSS THE BOARD WITH 12Z KJAX SOUNDING INDICATING PWAT
OF 2.27 INCHES WITH SUFFICIENT DYNAMICS (ESPECIALLY LOW-LEVEL
LIFTING AS BROAD AREA OF SURFACE MOISTURE FLUX CONVERGENCE HAS
DEVELOPED). IN ADDITION...IT WILL BE BREEZY ALONG THE COAST
AS CURRENT VWP SUGGEST MODERATE EASTERLY WINDS AROUND 20 KNOTS JUST
OFF THE SURFACE.

MARINE...
EASTERLY WINDS OF 15 TO 20 KNOTS WILL CONTINUE WITH SEAS 3 TO 4
FEET.

.JAX...
.GA...NONE.
.FL...NONE.

-------------------------------------------------------------------

CURRENTLY...MOSTLY CLDY SKIES REPORTED ALONG THE FL COAST AND ACRS
THE SE ZONES WHERE ONSHORE FLOW IS ADVANCING SCT SHRA INLAND. A
LARGER AREA OF RA WITH AN ISOLD TS IS ADVANCING NWRD OVER FLAGLER
CTY. TEMPS ARE HOLDING IN THE MID 70S...WITH UPR 70S ALONG THE
COAST. AT THE SFC...A BOUNDARY EXISTS ACROSS GA DEFINED BY A WEAK
TEMP/DEW PT GRAD. HIGH PRESS ALOFT OVER THE ESTN CONUS IS SLOWLY
RETREATING INTO THE WSTN ATLANTIC AS T.S. ISIDORE WILL LIKELY
BEGIN MOVING INTO THE WSTRN GOMEX FRM THE YUCATAN LATER TDY.

TODAY...AS ISIDORE BEGINS A NTHRLY TURN INTO THE WSTRN GOMEX
TDY...THE SURGE OF OUTFLOW MOISTURE WILL STEADILY INCREASE FROM THE
SOUTH OVER THE FL CWA. PWATS WILL CONTINUE TO RISE FROM 1.4 ON 00Z
JAX RAOB...TO ABV 2 THIS AFTN EVIDENT FROM RAOBS TO OUR S. WILL
WORD FOR MO CLDY FL/INCREASING CLDS IN GA & DECRS POPS S-N WITH CAT
POPS ACRS S FL ZONES TO LOW LIKELY GA ZONES. ESTRLY FLOW CONTINUES
TODAY...WITH BREEZY CONDITIONS THIS AFTN ALONG THE COAST. HIGH TEMPS
IN MID 80S WHERE CLD COVER HAS YET TO BLANKET...LWR 80S ACROSS S FL
ZONES & COAST WHERE THE DECK COVERS ATTM. WILL INCLUDE LOCALLY HVY
RA THIS AFTN POSSIBLE IN S FL ZONES.

TONIGHT & WED...EXPECT THESE PERIODS TO HOLD THE BEST CHCS FOR RAIN
OVER THE ENTIRE CWA...BUT WITH GREATEST PRECIP ACCUMULATIONS TO OUR
WEST. FLOODING CONCERNS POSSIBLE FOR LCL INTERESTS IN LOW LYING
AREAS...BUT PLAN TO HANDLE ANY PROBS WITH URBAN FLOOD ADVISORIES AS
NEEDED. PWATS INCREASE TONIGHT THRU WED TO 2.3+ AS THE CONTINUOUS
FEED OF TROPICAL MOISTURE PERSISTS OVER THE AREA...WHILE ISIDORE
MOVES NWRD IN THE WSTRN GOMEX. PVA SURGES CONTINUE OVER THE CWA FROM
THE S & E AHEAD OF THE INVERTED SFC TROUGH THAT EXTENDS NE OF
ISIDORE. THE TROUGH WILL APPROACH THE SE SEABOARD WED AFTN. WILL
WORD FOR SE WINDS & BREEZY ALONG THE COAST WED AFTN...MO CLDY SKIES
& LIKLEY POPS TONIGHT & WED...WITH LOCALLY HVY RA POSSIBLE.

WED NIGHT & THU...SWATH OF MOISTURE & INSTABILITY SWEEP NWRD INTO
THE SE CONUS. WILL GO WITH MO CLDY WITH LIKELY POPS IN GA/GOOD CHC
FL WED NIGHT...THEN GOOD CHC ALL ZONES THU. HPC PROGS SHOW CAT 2
HURRICANE ISIDORE JUST S OF THE WSTRN LA COAST THU AFTN.

EXTND...OLD GFS & ECMWF INDICATE ISIDORE MAKING LANDFALL ALONG THE
LA COAST LATE THU/EARLY FRI AS IT GETS PICKED UP BY A TROF MOVING
TWRD THE ESTRN CONUS. MODELS INDICATE THE BULK OF ENERGY ASSOCIATED
WITH ISIDORE REMNANTS TRACKS NEWRD TOWARD THE TN VALLEY FRI NIGHT
INTO SAT. THEN MODELS DIFFER WRT TO THE PLACEMENT AND INTENSITY OF
THE SYSTEM. GFS/NEW AVN DEPICT A FASTER & WEAKER SYSTEM THAT MOVES
OFFSHORE INTO THE ATLANTIC & BRINGS WHAT IS NOW TROP STORM LILI
OVER THE BAHAMAS LATE SAT...WHILE THE ECMWF LAGS AND SHOWS A DEEPER
REMNANT LOW APPROACHING THE NE CONUS SUN MORN WITH A SFC TROF
PASSING THRU THE CWA SUN NIGHT. MON BOTH GFS/ECMWF SHOW BROAD SFC
HIGH BUILDING OVER THE ESTRN CONUS...BUT AGAIN DIFFER WRT TO THE
STRENGTH WRT THICKNESSES. GFS IS COOLEST WITH 1000-500MB VALUES NEAR
565DM MON MORN. WILL TRY TO USE A TIMING COMPROMISE BETWEEN THE
SOLUTIONS & WORD EXTND FOR MC AND GOOD CHC RAIN FRI & SAT AS
ENERGY/MOISTURE ALONG THE FRONT TRAILING ISIDORE APPROACHES/MOVES
ACROSS THE AREA. SUN WILL WORD FOR IMPROVING CONDITIONS...AND MON
PARTLY CLDY WITH CHC POPS ONLY ACROSS COAST & S FL ZONES. WILL NOT
GO AS LOW ON TEMPS AS MEX GUIDANCE SUGGESTS...BUT WILL TREND AOB
CLIMO VALUES DO TO CLD COVER FRI & SAT AND THEN BREEZY NRTHY WINDS
BUILDING OVER THE AREA SUN & MON.

MARINE...WILL INCLUDE SCEC BASED ON CURRENT OBS OF 15 KTS ACRS THE
WATERS. WINDS MAY DIMINISH A TAD DURING THE MORN...BUT SHOULD PICK
UP THIS AFTN. SCEC IS LIKELY TO CONTINUE FOR THE NEXT SEVERAL DAYS.

PRELIM CCF...
AMG RT 085/074 082/072 086 24667
SSI RT 082/076 083/074 085 24777
JAX TR 083/075 084/075 087 24777
SGJ TR 082/076 083/076 086 24877
GNV TT 083/075 085/074 087 24866
OCF TT 083/075 085/074 087 24866

PUBLIC...BROYLES
MARINE...TRABERT

In the hours before

Special weather statement, Sep 24, 4:24 AM EST, 5 hours 36 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241700-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 AM EDT TUE SEP 24 2002

...NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...

A SURGE OF MOISTURE MOVING NORTHWARD OVER THE FLORIDA PENINSULA
COMBINED WITH INCREASING INSTABILITY WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE FORECAST AREA TODAY. PERIODS OF HEAVY RAIN
WITH RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE...AND MINOR LOCALIZED
FLOODING MAY OCCUR IN LOW LYING AREAS. AREAS SOUTH OF INTERSTATE 10
AND WEST OF INTERSTATE 75 ARE FAVORED FOR THE GREATEST PRECIPITATION
ACCUMULATIONS. GUSTY WINDS CAN ALSO BE EXPECTED NEAR AND IN SHOWERS
AND STORMS. THE CONVECTION WILL MOVE NORTH NORTHWEST AT 10 TO 15
MPH.

STORM SPOTTER ACTIVATION IS NOT REQUESTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Johns

When
September 24, 10:00 AM EST to 12:00 PM EST
Where
St. Johns County, St Augustine
Reported by
TRAINED SPOTTER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Street Flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309663.